For the past two and a half years I’ve had problems with depression–it’s been mostly episodic although not entirely. My junior year of high school I was depressed (sad, apathetic, irritable, indecisive, guilty, empty, having nausea and headaches)on and off, but in addition to the general feelings of “low mood” I’d have these brief episodes of extreme dysphoria– I was really agitated and felt desperate and hopeless and suicidal and empty and hollow. They lasted a few hours, and there was no trigger of any kind. The next year I didn’t have any of these episodes but had general depressive symptoms on and off.
Over the summer before heading to college, I had a pretty severe panic attack, because I was experiencing chest pain and was afraid I was having a heart attack. I’d never had a panic attack before, and I went to the ER. I had an EKG and bloodwork, which was all fine, but after the panic attack I experienced extreme hypochondriacal anxiety and depersonalization for about a month. I also developed visual snow, which hasn’t gone away. I’ve been hypervigilant ever since the panic attack, and when I went to college the hypochondria came back and stayed for about a month and a half.
For the past few months I’ve been experiencing a depressive episode more severe than what I’ve experienced before. My mood is “low,” I’m perpetually feeling guilty, I can’t concentrate and I switch back and forth between agitation and lethargy. I started seeing a counselor and also went to a psychiatrist to see about medications. I was diagnosed with overlapping dysthymia and mild MDD.
I’m starting Zoloft in a few days, but I’ve been worried about side effects– since the panic attack I’ve been more sensitive than usual to caffeine and alcohol, and I’m also worried it will make my visual snow worse. I’m not sure if the increased sensitivity is just from my hyperawareness or from something physiological. I haven’t been anxious for a while but the hypervigilance and hypersensitivity is still there.
I am not certain of your specific question so I can only give you a general response. It is great that you are actively seeking help. It is the first step to getting better.
Hypochondriasis may also be a sign of obsessive-compulsive disorder (OCD). OCD and panic attacks commonly co-occur. Panic attacks and OCD are generally signs that an individual is feeling out of control.
You mentioned that you are starting a trial of Zoloft but are worried about the side effects. It is normal to worry about side effects but one has to be careful not to worry too much. The key to knowing how much to worry, is to look at reality. Your therapist can help you in that area. The reality of your medication concerns is this: you don’t know if your future medications will cause you to have any problems or side effects. Found on every medication label is a list of possible side effects but they are only possibilities. Each medicine affects each individual differently and perhaps not at all. This means that if there were 25 possible side effects, you may experience none of them, two of them, 10 of them, etc but you will not know until you try the medication. Presumably, your doctor chose Zoloft because he or she believed that it would be the most helpful. If, after you try the medication, you find that there are too many side effects and it is not helping, then you can try a new medication. That is the nature of finding the right medication. When trying to find a medication that works for you, try to be patient, do not expect the “perfect” medication and work with a doctor with whom you trust.
You should try to force yourself to focus on the reality of every situation. It can help to decrease your anxiety. Worrying excessively does not help you and usually does more harm than good.
Life has been challenging for you but don’t assume that it will always be this way. You are taking the necessary steps to improve your life. Your commitment is admirable. I wish you the best. Please take care.
Dr. Kristina Randle